If you take a dietary supplement and experience an adverse effect, it is essential to stop using the product right away and seek medical advice or attention.
Supplementscan be dangerous since the FDA does not test or approve all supplements before they are sold by manufacturers. It is possible that manufacturers may include ingredients that are not listed on the label or high levels of active ingredients that can cause negative reactions. Additionally, manufacturers are not always required to include side effects on the product label.
Consumers should be aware that a negative reaction to a supplement may require urgent medical attention. Healthcare providers may also forget to ask patients about using natural or over-the-counter dietary supplements. Without this information, they may not recognize that the signs and symptoms their patients are experiencing could be related to these products. The U. S.
Coast Guard requires the submission of all reports of adverse reactions from patients associated with the use of dietary supplements. Studies have revealed that weight-loss products accounted for a quarter of all emergency department visits with a single product and disproportionately affected women, while men were more likely to suffer adverse effects from products advertised for sexual enhancement and bodybuilding. Symptoms included signs of heart, kidney, or liver problems, aches, allergic reactions, fatigue, nausea, aches and vomiting. To make recommendations on approaches to monitoring military personnel for adverse health events that could indicate a problem related to the consumption of dietary supplements, the committee reviewed the FDA's systems for both drugs and dietary supplements. The FDA relies in part on evaluating reports of adverse events that may be related to their use when evaluating the safety of dietary supplements.
Through collaboration, it was determined that most of the adverse events in the PCC reports that were related to the use of dietary supplements were associated with the use of stimulants (caffeine, ephedra-like products) and dietary supplements with various ingredients, especially weight-loss products, and that these events were often associated with cardiac symptoms. In 2000, the Office of the Army Surgeon General implemented a specific policy for dietary supplements with a memorandum that instructed health care providers to document the patient's medical history: adverse events believed to be associated with dietary supplements. Many children under 4 years old suffered allergic reactions or digestive symptoms (nausea, vomiting, abdominal pain) due to accidental and unsupervised ingestion of vitamins. To support the data, questions about adverse effects should be included in surveys on the use of dietary supplements administered at sentinel centers. The Coast Guard also requires clinics to submit all relevant patient adverse reactions or product quality issues to the Commander and the Maintenance and Logistics Command using the MedWatch 3500 form. Until recently, these voluntary submissions and resulting MedWatch 3500 forms provided the only system for obtaining information on adverse post-marketing events related to dietary supplements. Similarly, no reference to the use of dietary supplements or reporting of adverse events is included in the medical requirements of Army aviation personnel.
If higher reporting rates are accompanied by increased use, awareness and new legal requirements for reporting adverse events, data mining tools could prove more useful in the future. If educational activities do not improve the quality or reporting rate of adverse events resulting from the use of dietary supplements, additional strategies should be explored.